Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 22, NWS Lincoln, IL

April 9, 2015Morgan County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 9, 2015, 6:42 PM CDT for Morgan County, Sangamon County, Illinois. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2015, 6:42 PM CDT (23:42 UTC)
Expired
Apr 9, 2015, 7:30 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:00 PM CDTHAIL 1.51 S Waverly, IL
Apr 9, 7:10 PM CDTHAIL 1Auburn, IL
Apr 9, 7:13 PM CDTHAIL 1Chatham, IL
Apr 9, 7:17 PM CDTHAIL 12 Nw Divernon, ILAT 104 AND KESSLER RD.
Apr 9, 7:19 PM CDTFUNNEL CLOUDDivernon, IL
Apr 9, 7:19 PM CDTHAIL 1Divernon, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 1:48 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS53 KILX 092342
SVRILX
ILC137-167-100030-
/O.NEW.KILX.SV.W.0022.150409T2342Z-150410T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
  WESTERN SANGAMON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 730 PM CDT

* AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
  OF ATHENSVILLE...AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SPRINGFIELD...FRANKLIN...WAVERLY...NEW BERLIN...LOAMI...AUBURN...
  DIVERNON...CHATHAM...PAWNEE...ROCHESTER...SHERMAN...LOWDER...
  BERLIN...THAYER...CURRAN...GLENARM...JEROME...LELAND GROVE...
  SOUTHERN VIEW AND CAPITAL AIRPORT.

THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 78 AND 105.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 81 AND 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3991 8959 3975 8952 3964 8953 3964 8954
      3953 8954 3952 8963 3951 9017 3952 9018
      3962 9020
TIME...MOT...LOC 2342Z 246DEG 49KT 3953 9011

HAIL...1.50IN
WIND...60MPH

$$

AUTEN
1 follow-up statement
671 
WWUS53 KILX 100008
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
708 PM CDT THU APR 9 2015

ILC137-100018-
/O.CAN.KILX.SV.W.0022.000000T0000Z-150410T0030Z/
MORGAN IL-
708 PM CDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3952 8991 3966 8995 3991 8959 3975 8952
      3964 8953 3964 8954 3953 8954 3952 8963
TIME...MOT...LOC 0008Z 246DEG 49KT 3967 8969

$$

ILC167-100030-
/O.CON.KILX.SV.W.0022.000000T0000Z-150410T0030Z/
SANGAMON IL-
708 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
SANGAMON COUNTY UNTIL 730 PM CDT...

AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHATHAM...AND
MOVING NORTHEAST AT 55 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...PAWNEE...ROCHESTER...SHERMAN...JEROME...LELAND GROVE...
SOUTHERN VIEW...CAPITAL AIRPORT...GRANDVIEW AND CLEAR LAKE.

INTERSTATE 55 BETWEEN MILE MARKERS 78 AND 105.

INTERSTATE 72 BETWEEN MILE MARKERS 87 AND 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3952 8991 3966 8995 3991 8959 3975 8952
      3964 8953 3964 8954 3953 8954 3952 8963
TIME...MOT...LOC 0008Z 246DEG 49KT 3967 8969

HAIL...1.50IN
WIND...60MPH

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:08 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 9, 3:08 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT Thu Apr 9 2015

.SHORT TERM...(Tonight)
ISSUED AT 307 PM CDT THU APR 9 2015

19z/2pm surface analysis shows 998mb low centered over southeast
Iowa, with cold front trailing southward into western Missouri.
Line of convection is rapidly developing along the front within the
moderately unstable and uncapped airmass in the warm sector.  0-6km
bulk shear values will be on the increase as the afternoon
progresses as a mid-level short-wave approaches from the west,
resulting in continued convective intensification.  HRRR has had a
good handle on the situation throughout the day, with its latest
iteration agreeing closely with prior runs.  Based on satellite
timing tools and HRRR guidance, it appears the line of storms will
cross the Mississippi River by 23z/6pm, then will track through the
Illinois River Valley and to the I-55 corridor by about 02z/8pm.
Damaging wind gusts will be the primary threat, but large hail and a
few tornadoes will be possible as well.  As the storms move further
east, they will likely congeal into a solid line and the tornado
threat will diminish accordingly.  Once the front passes, windy and
cooler weather will be on tap overnight with a slow west to east
clearing trend by dawn.

&&

.LONG TERM...(Friday through Thursday)
ISSUED AT 307 PM CDT THU APR 9 2015

Morning upper air shows a pontential severe event this afternoon and
evening, as main upper level shortwave and vort max over southwest
NE at 12z will be rotating to the east. Low level thermal ridge and
moisutre axis extends into MO/IL ahead of the approaching front.
lowl level jet is particularly strong flowing into MO/western IL and
so ample shear available in warm sector.

HRR model and NAM a little slower on the movement of the front
through the region, going through this evening. Shear with strong
upper jet and low level southern jet will make severe potential with
severe storms possible on the cold front as it sweeps through.
Deepening surface low to move northeast into eastern IA and then
southern WI.

High pressure in control until weak front moves in and brings
showers on late sunday and sunday night. Another chance off showers
Tuesday into Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 1255 PM CDT THU APR 9 2015

Strong southwesterly winds will prevail this afternoon, with
frequent gusts to between 25 and 35kt. Convection will initially
be isolated, but will become more widespread by late afternoon
into the early evening as a cold front moves in from the west.
High-res models are in good agreement that a line of storms will
develop along the advancing front near/west of the Mississippi
River by mid to late afternoon, then push eastward into Illinois
after that. Based on HRRR timing, have included a TEMPO group for
thunder at KPIA between 23z and 01z, then further east to KCMI
between 02z and 04z. Once storms pass, winds will veer to the west
and increase and remain quite gusty through the night. In
addition, MVFR ceilings currently across western Iowa into Kansas
will spill eastward, with forecast soundings suggesting low clouds
remaining in place until close to dawn Friday. After that, am
expecting mostly clear skies with continued brisk westerly winds
Friday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 1 AM CDT Friday FOR ILZ054>057-061>063-
066>068-071>073.

&&

SHORT TERM...Barnes
LONG TERM...Goetsch
AVIATION...Barnes
Hazardous weather outlook, Apr 9, 3:50 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT THU APR 9 2015

ILZ027>031-036>038-040>053-101100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
350 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH INTO THE AREA THIS EVENING...TRIGGERING A
ROUND OF POTENTIALLY SEVERE THUNDERSTORMS. DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH, LARGE HAIL GREATER THAN QUARTER SIZED, AND
ISOLATED TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACTIVE WEATHER WILL RETURN EARLY NEXT WEEK...WITH THUNDERSTORM
CHANCES ON SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 4 PM
AND 10 PM.

ILZ054>057-061>063-066>068-071>073-101100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
350 PM CDT THU APR 9 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH INTO THE AREA THIS EVENING...TRIGGERING A
ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS. DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH, LARGE HAIL GREATER THAN QUARTER
SIZED, AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION TO THE
THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH
FLOODING WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACTIVE WEATHER WILL RETURN EARLY NEXT WEEK...WITH THUNDERSTORM
CHANCES ON SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 7 PM
AND MIDNIGHT.

BARNES

In the hours before

Local storm report, Apr 9, 1:57 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
157 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             8 SW CHILLICOTHE        40.84N 89.61W
04/09/2015  E1.25 INCH       PEORIA             IL   TRAINED SPOTTER

            HAIL STARTED AS DIME SIZE, THEN INCREASED TO QUARTER AND
            HALF DOLLAR SIZE.

&&

ALW
Local storm report, Apr 9, 2:02 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
202 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FUNNEL CLOUD     2 W CHILLICOTHE         40.92N 89.54W
04/09/2015                   PEORIA             IL   TRAINED SPOTTER

            FUNNEL CLOUD BUT NO TOUCH DOWN. THERE WAS A STRONG GUST
            OF WIND IN CHILLICOTHE.

&&

ALW
Local storm report, Apr 9, 2:07 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
207 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            CHARLESTON              39.48N 88.18W
04/09/2015                   COLES              IL   MESONET

            SWOP REPORT. THE TOWN BRANCH IS 1 FT OVERBANK STAGE WHERE
            IT INTERSECTS 6TH AND 7TH STREET NEAR DOWNTOWN
            CHARLESTON.

&&

ALW
Local storm report, Apr 9, 2:12 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
212 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FUNNEL CLOUD     DUNLAP                  40.86N 89.68W
04/09/2015                   PEORIA             IL   NWS EMPLOYEE

            ROPE FUNNEL NEAR NORTH NORTHTRAIL DRIVE IN DUNLAP. BASE
            OF THE ROPE FUNNEL IS OBSCURED BY HOUSES.

&&

ALW
Local storm report, Apr 9, 5:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
527 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             GLASFORD                40.57N 89.81W
04/09/2015  M1.75 INCH       PEORIA             IL   EMERGENCY MNGR

&&

DRH
Local storm report, Apr 9, 5:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
545 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             GLASFORD                40.57N 89.81W
04/09/2015  M1.00 INCH       PEORIA             IL   PUBLIC

&&

DRH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:02 PM CDTRiver Flood WarningILXClay, Richland7 days
Apr 9, 4:06 AM CDTSpecial Weather StatementILXLogan, Macon, Menard, Sangamon54 min
Apr 9, 4:38 AM CDTSpecial Weather StatementILXChampaign, Vermilion52 min
Apr 9, 4:53 AM CDTSevere Thunderstorm WarningILXVermilion52 min
Apr 9, 5:54 AM CDTFlash Flood WarningILXVermilion6 hr
Apr 9, 6:13 AM CDTSpecial Weather StatementILXClay, Effingham, Jasper62 min
Apr 9, 6:19 AM CDTSpecial Weather StatementILXClay, Effingham, Jasper56 min
Apr 9, 7:57 AM CDTSpecial Weather StatementILXClark33 min
Apr 9, 1:03 PM CDTSpecial Weather StatementILXMarshall, Peoria, Stark57 min
Apr 9, 1:29 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford46 min
Apr 9, 1:37 PM CDTTornado WarningILXMarshall, Peoria, Woodford38 min
Apr 9, 5:15 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell45 min
Apr 9, 6:01 PM CDTSevere Thunderstorm WarningILXMorgan, Scott44 min
Apr 9, 6:56 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark, Woodford49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.